Tinnitus Of The Ear
Often bewildered and frightened, or just irritated by their sounds, patients have plenty of questions for their GPs or hospital specialists. Here are some of them and the answers they get:
Migraine to Blame?
I have had migraine for nearly twenty years and my tinnitus, which started fairly recently, always seems worse when I have a migraine attack. Should I blame the migraine, or the drug I take to relieve it, for the tinnitus?
You are probably right to link your migraine with the tinnitus. There is a strong connection between the two. It is common for migraine sufferers to develop tinnitus later. If it is continuous tinnitus it can worsen during migraine. It has been found that the migraine drugs can reduce tinnitus in the same patient. This can happen where the tinnitus seems to replace migraine or gets worse during it.
A Possible Trigger
I developed glaucoma and tinnitus almost at the same time. The latter seemed to start when I used eye-drops for the former. Could it be just a coincidence? I also wonder whether my rheumatism has caused tinnitus. I am seventy-eight.
The cause of tinnitus can only sometimes be identified. You mention three of the afflictions age can bring. Frequently two things can start together, or one starts as treatment is changed for the other. It is natural to wonder if they are linked. Head sounds starting in the elderly can very often be traced to the loss of sensitivity of the hearing system, which can be measured in a heating test. A person does not always notice this as a deafness problem but it can certainly bring on tinnitus. Your tinnitus would have probably started anyway, but it is just possible that the glaucoma or migraine may have triggered the noises.
My son is sixteen and about to sit his school exams. He is worried about coping with his tinnitus in the exam conditions as he notices it more in complete silence.
The condition is rare among teenagers, but not unknown. People of all ages find it more troublesome in quiet surroundings. Your son should try wearing a sound masker in the ear to create a low level of background noise for himself.
There is a danger that if he turns up the sound – which no one else will hear – to drown the tinnitus completely, the masking sound will annoy him just as much. He should try just taking the edge off his tinnitus. In rare cases students have been allowed to listen to music as a soothing diversion on their personal earphone stereos during examinations.
Away from the examinations, many young sufferers find they can study best if they listen to soft music from a radio or iPod. It can partly submerge the tinnitus, and after a while they pay no attention to it or the music. The 'shsh' noise of a radio tuned off-station can also help in the same way.
Could an osteopath help me ? If a neck disorder does not cause particular tinnitus, it can certainly make it worse. Both conditions can cause tension, which creates aches in the head or neck. So treatment of the neck has been known to help tinnitus, and osteopathy is one such treatment. In cases of continuous or recurring neck trouble it is worth thinking about osteopathy, but first consult your GP. It could just be harmful in certain fairly rare kinds of neck disorder.
Are These Drugs Safe?
I have heard that tinnitus can be started or worsened by diazepam (Valium) or any of the benzodiazepine drugs.
No, it cannot. On the contrary, these drugs can be quite a help in managing tinnitus, producing a reduction in tension. If the tension has caused an increase in the noises, any reduction will also bring the tinnitus down. But there is always the problem of dependency, with patients finding it hard to stop taking these drugs after a time. When someone withdraws from them, especially if it is done rapidly, they can become anxious and tinnitus can result. Generally such tinnitus does disappear when the process of drug withdrawal finishes.
Dizzy and Unbalanced
Tinnitus has been with me for a long time and recently I have felt dizzy and cannot always stand up straight. I also have arthritis in the neck. Is it all connected?
The inner ears receive their blood supplies via arteries each side of the spinal column in the neck. Arthritis can partly obstruct these arteries and this results in a reduction of the blood supply to the inner ears, where the organs of both balance and hearing are housed. The tension in the neck caused by the arthritis makes the whole condition much worse. Physiotherapy can be useful, but any relief is generally temporary. There are drugs which can diminish giddiness as well as improving blood circulation. Low energy treatment on particular trouble spots such as the neck is in its infancy, but could help, just as deep heat therapy sometimes does.
My Foot Problem
As I believe some anti-fungal drugs can cause tinnitus, what should I do about my athlete's foot?
When anti-fungal ointment or powder is applied to the infected area there is no risk of causing or aggravating tinnitus. If such treatment fails, a drug can be taken by mouth, but there are no reports of side effects from this either. The only drug known to affect hearing (and possibly tinnitus) is one sometimes prescribed for fungal infections connected with the bowel.
Danger in this Hospital Noise?
I am due to have a magnetic resonance imaging at a hospital and I am told the machine is very noisy. It is necessary to lie in it for some twenty minutes while scanning takes place. Do you think this will make my tinnitus worse? It is however important that I have the scan.
It would be most unfortunate if a hospital examination, of all things, increased or created tinnitus, but the amount of noise involved in this scanning is not great and does not last dangerously long. Sometimes, however, a short burst of noise at a fairly low volume can trigger tinnitus in an ear which already has some disorder in it, caused perhaps by ageing, of which the person is not aware. Where tinnitus is already present, the sound of a scanning machine could just make it worse temporarily. To reduce that slight risk, ear-plugs could be worn. These can be purchased or made at home from cotton wool moistened with Vaseline.
An Eastern Remedy?
I have heard there is a possible remedy called Ginkgo biloba. Is it worth trying ?
This is an extract from the leaf of the Japanese maiden-hair tree and claims are made on its behalf in many countries. It can be bought in tablet form in health shops and has been tried for tinnitus in the UK without success for most people. A handful of sufferers say they have obtained some relief from it. The drug is not available on the National Health Service. It can be safely tried, and does not cost a great deal, but be prepared to be disappointed and do not expect a miracle.
Did the cholesterol tablets I take cause my noises? It is highly unlikely. Your tinnitus and high cholesterol in your blood may be indirectly linked, but reducing the latter will not diminish the former.
Blood Pressure Treatment
I have taken various tablets for high blood pressure over the years and have found that some of them increase tinnitus. Can this be a cause and effect?
The inner ear is not affected by such drugs, so they cannot be blamed. A small percentage of people find their tinnitus does get louder over the years, but generally not by a big margin.
You could just be in this small statistical group, and changing your blood pressure tablets was only a coincidence.
This will end the Part 1 of common questions and answers about Tinnitus. To fine out more, you can check Tinnitus Of The Ear.
No related posts.